Sticky Blood-Hughes Syndrome Support
8,247 members8,445 posts

Nose bleed on warfarin

Hi all

I'm on warfarin for 3 years and my inr has never been stable. Yesterday I had a nose bleed, my head was hurting and I fell asleep for a couple of hours. I felt drowsy and weak. This has never happened before. I felt a lot better a couple of hours after my sleep. Has anyone else had a similar experience?

Monsoon17

21 Replies
oldestnewest

Hi, I certainly had terrible nose bleeds during my first pregnancy as I was treated for various blood clots. But not since that, and not on Wafarin, only Aspirin and LDN. I do suggest you have a check up regarding these symptoms it needs an eye kept on, regarding the whole picture as well as the nose bleed. MaryF

Reply

Thank you mary f? That's good advice. I often feel like I am bothering them for no good reason

Reply

How often do you have your INR checked ?? What was it last time and what is your target range ?? How long have you been having the nose bleeds and how long does each one last ??

My range is 3 to 4, I often get nose bleeds and have had to have my nose cauterised several times at the hospital. If your nose bleeds persist I would suggest that you go to A&E next time you have a bad one. Then they should investigate where it is coming from and why. If you go to the doctors there is a fair chance that it will have stopped before you get your appointment. The hospital is also far better equipped then the doctors surgery and there is a chance that the doctor would refer you to the hospital anyway.

Warfarin or nose bleeds should not give you a headache or make you feel drowsy. So there is a chance that you have a virus or something.

Hope all goes well and that they stop soon.

Reply

Hi. Thanks kentish man. Last test 2 weeks ago @2.7. And my target is up to 3. I did hit over 4 a few weeks ago and it has dropped now. I have been feeling shift and coughing and sneezing so maybe that's what's caused headache and fatigue. I have aldo had my nicorasndil increased, that can cause headaches. Its for angina. I have so many different conditions I can't keep track on what's causing what.

Many years ago before estragon, I had a massive nose bleed and a&e didn't really want to know; probably because I had waited for it to almost stop before I could drive myself to the hospital. I know. TMI.

Cheers.

Reply

Hi Monsoon,

My INR also seems to yoyo. It was steady at 3.4 for over a month and then for no reason went up to 6.7. I take 18mg of Warfarin a day, but this year have had to vary it from 9 to 23mg a day. Bit of a pain having to keep going and having it checked, but some nice nurses at the doctors practice and we always have a good laugh. Even had one of the doctors tell me off once for creating havoc with the nurses.

I know what you mean about different illnesses. Since getting my vasculitis I have developed 23 more ailments and as a result take over 17,000 pills a year.

Still, I keep the NHS on it's toes !!!

I hope that everything works out OK for you.

1 like
Reply

Wow that's a high amount of tabs. Myself am on 12000 approx depending on whatever is going on, plus liquid and powder meds. My highest dose on warfarin has been 8-9mg daily,currently on 7.5mg. I generally have a natter with the plebotomist, ( i nearly abbreviated to plebs) most of them know me. I was reading some other replies, and it is said that exercise can play havoc with inr. I've only just started exercising so will not give that up as it has had positive affect on me. Eating less greens is the worse for me 'cos I love them plus I am iron deficient so advised to eat them. Oh well, onwards and upwards.

Reply

Eat greens as long as you are consistent.

Reply

Do you have a doctor that really understands APS? You say that you have angina also. Do you also have high bloodpressure?

The two most important things with this illness is to have an APS-specialist and if you are on warfarin the INR nust be over a certain limit and stable there. That can be important for the angina as that may be caused by APS.

Best wishes to you from Kerstin in Stockholm

Reply

Hi kirsten. Yes I am with st. Thomass . They have reduced my attendance now to 1/52. But I will email them with this current bout, plus also to request a different need. My bp is a little higher than I would like but the medics are fine with it. I want aware aps and angina were linked in this way. I will mention that also to them in my email.

Cheers.

Reply

You talk of estragon. Is that estrogen (oestrogen)? If so I had to stop that when I got APS. Talk to your specialist about that?

Kerstin

Reply

I've just checked it. Auto correct. It should have read warfarin! Not oestrogen. Sorry. The gremlins have got in after I have checked my words.

Reply

Hi I also take the dreaded warfarin have been on it since 2009 after developing 3 dvt's in my leg. If you don't mind asking what is your dosage? Mine is 8.5. Nose bleeds can be quite scary can't they, dr,s nurses

just advise you to go over to hospital if they last longer than 10mins. Since being on warfarin I have to watch everything eat and drink as this can cause INR to go through the roof, my range is 2-3.

When this happens I suffer terrible headaches, nose bleeds also the most distressing is one of my eyes blows

yet again another visit to a & e. Only to be told don't worry it's because INR is high. That's not what I want to hear walking around with huge big clott in my eye. Has this happened to anyone else?

Always seek medical advice if you are suffering after taking warfarin as it can and does have many side effects to many of us. Never forget if you suffer upset tummy or are being sick this also has knock on effect on our INR score. I have been trying to get changed to the new medication, but they will not allow me.

Hope this helps in some way, sorry for long post. Takecare x

1 like
Reply

Hi angelcrow I've had my eye blow a couple of times, and got told the same but it can also blow if someone sneezes, coughs and strains even if they aren't on warfarin. Doesn't look good I've found simple eye gel that you can get from the chemist helps it disperse.

Reply

Thanks angelcrow.

Reply

You can eat more green vegetables. The INR is important and to keep it in range you have to eat the same every day and adjust the warfarin-tablets to what you eat. It is important to eat the same amount of K-vitamin rich vegetables every day.

On the Hughes Syndrome Foundation Charity website there are some very good books about APS.

I prefer "Sticky Blood Explained" by Kay Thackray. I think there is in pocket. I have it in pocket here in Stockholm.

Take care and try to test at least every week to feel better. The INR should not be under 3.0.

Kerstin

Reply

Thank you again lure2. I was told to eat small amounts, but the same every day was omitted. This makes more sense now, and will be easier to manage without the worry.

Reply

Take it very very slowly when you eat more K-vit rich vegetables and make notes every time you do some change. It takes about 1 - 2 (individual though) days for the warfarin to react on the changes.

Tell also your doctor in charge of the warfarin that you want to eat more K-vit rich vegetables so he can adjust the warfarin dose to your intake. He must know about it!

A lot of people on this site have noticed that we feel better when the INR is not too low. I have also noticed that even my bloodpressure have been more stable and lower after I started warfarin 3 years ago.

Nice and slowly and tell the doctor first!

Kerstin

1 like
Reply

Thanks again kirstin. Its a shame my gp will not take responsibility for this. The coag clinic needs letter from doctors before they can do anything. I get shunted here and there. This is why I have reverted to email.

The last couple of weeks has been great on this forum. I have learnt so much, and feel much more confident to deal with the doctors.

Reply

Hi again, I agree with you that it is a shame that your GP will not take esponsibility for this! As you have understood I am from Sweden so I am not so wellknown to the English Health-system. I have during the years understood (and that is exactly the same question in Sweden) that you must get an APS-specialist as so few doctors understand this illness.

As you are at St Thomas I can not understand why your GP can not refer you to one of those wonderful APS-doctors that I have heard of. Have you been tested for the antibodies and have you been diagnosed APS? If he does not want to refer you perhaps you can see them privatly. This is vital when having APS.

Best wishes from Kerstin

Reply

Hi kerstin. Yes I do have APS and I am seen at the thrombosis clinic at St Thomas. I will be writing to them this week to express my concerns again. Sometimes I feel as though I am talking a different language, and not confident enough to push for a discussion. But taking part in this forum had helped me to see that my concerns are not unusual and I am speaking english. It them, not me.

Cheers

Reply

That is right! "Stick to your guns" as I think APsnotFab sometimes says. Well said and so true.

Good luck from Kerstin

Reply

You may also like...